Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
CWD Answers Archives

Review the entire archive according to the date it was posted.

CWD_Answers_Icon
January 15, 2014

ADHD, Hyperglycemia and DKA

advertisement
Question from Tampa, Florida, USA:

Currently on once a day Levemir and Humalog as needed, my seven year-old son was diagnosed with type 1 diabetes about four months ago. He is still in the honeymoon period, but, lately, his morning blood sugars numbers have elevated and we have been giving a correction dose of Humalog most evenings. Last year, he was diagnosed with ADHD (combined) and despite our efforts to manage the ADHD without medicine, we believed it was time to try a stimulant drug to see how much help it can give him to focus and pay attention in school. Our neurologist prescibed 5 mg Focalin (the short acting formula) and stated that other than appetite, it should not interfere with his diabetes. However, today I noticed a spike in his blood sugar level after taking his first dose (he was 265 mg/dl [14.7 mmol/L] more than three hours after breakfast). After researching how Focalin affects brain chemicals like norepinephidrine and dopamine, it would seem to me to be logical that this could cause his blood sugar levels to rise, but I am certainly not a doctor. I plan on discussing with our endocrinologist at our next appointment, and of course, we will continue to carefully monitor him, but any thoughts you have on what effect stimulants or ADHD medicine may have on blood glucose control would be appreciated.

Answer:

From: DTeam Staff

We actually have a lot of experience with ADHD and its medications vis-a-vis type 1 diabetes treatment. Exactly who gets the appetite suppressing effects is very individualized and when that happens with diabetes patients, insulin dosage needs to be adjusted accordingly. Usually, we see no major glucose spikes but, again, this is very individualized and one must make decisions based upon the actual blood sugar readings. It could just be that his honeymoon phase is ending and the spikes just reflect that. In any case, most of the time it is more important to address the ADHD issues with such medications and make the adjustments to food and/or insulin secondarily. It would be good to discuss this with your neurologist as well as your endocrinologist/diabetologist and, if it is too long before the next scheduled appointment, give the office a call since they can provide more specific advice.

SB